Tornadoes · United States · Iowa · 2007

EF0 tornado, Plano, Iowa, June 7, 2007

This EF0 tornado ran 0.1 miles across Appanoose County on June 7, 2007, touching down at 2:35 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 7, 2007
Touchdown
2:35 PM CDT (19:35 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Appanoose County
Touchdown point
40.780, -93.050
Lift-off point
40.780, -93.050
Record number
0706071335-01

What the Weather Service recorded

A very intense low pressure moved from northeast North Dakota into northern Minnesota during the day on the 7th. Strong moisture transport took place during the previous night with a low level jet approaching 90 kts. The surface low fell below 980 mb, making this depth a sigma 5 event for June. During the afternoon, temperature warmed into the 80, while dew points recovered into the 65 to 70 degree range. Dew points at the 850 mb level reached the mid teens C. The atmosphere became unstable with the lifted index falling to the -5 to -8 C. range, and most unstable CAPES in the 2000 J/kg range. Although deep moisture was limited, there were sufficient dynamic forcing. Effective shear was in the 60 to 70 kt range over eastern Iowa with a 40 to 50 kt low level jet in place during the afternoon. LCL levels fell to 1000 to 1250 meters. There was a decent amount of CAPE in the -10 to -30 C. layer with 200 to 300 J/kg available. The freezing level was quite high however, between 14,500 and 15,500 feet. Thunderstorms erupted by the early afternoon as a strong dry line moved into the state. The contrast in dew points was nearly 30 degrees across the dry line with upper 30s to low 40s to the west, and upper 60s to the east. The thunderstorms formed into a scattered line with several discreet supercells along the line. Two tornadoes occurred, one in Marion County, the other in Appanoose. Both were brief touchdowns with little to no damage reported. The only other damage reported with the storms was some scattered wind damage reports. Winds from one of the thunderstorms sank a boat on Lake Redrock at the dock, and several other boats were damaged. With the freezing level quite high, there were few reports of hail and none that reached several levels.

Tornado touched down briefly in open countryside.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 7, 12:35 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 7, 12:35 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT THU JUN 7 2007

UPDATED FOR AVIATION

.DISCUSSION...

VERY DYNAMIC SYSTEM WITH BROAD LOW PRES OVR NRN SD AND HAS ONLY
FILLED SLIGHTLY OVR THE PAST 6 TO 8 HRS.  PRES NEAR REC LOWS FOR JUN
WITH THIS ONE.  CNVCTN WEAKENING OVR NE INTO SD ATTM WITH THE CAP OF
+14 AT H7 WELL IN PLACE YET.  IN SPITE OF LLJ OF 90 KTS INDICATED
(ABOUT 70 OR SO IN REALITY DUE TO SOME BIRD INTERACTION) THERE IS NO
CONVERGENCE TO KEEP THINGS GOING.  THIS TREND SHOULD CONT INTO THE
MORNING WITH ONLY SCATTERED TSRA SLIPPING INTO THE WRN CWA.  CAP
WILL ERODE TDA AS COOLER AIR MOVES IN ALF.  DECENT PARAMETERS I
PLACE FOR THIS AFTN WITH CAP BROKEN, 2-3K OF CAPE AND 60 TO 80 KTS
SHEAR.  STORMS LIKELY TO BE A BIT SCATTERED IN NATURE WITH MSTR
SOMEWHAT LIMITED.  SVR POTENTIAL IS THERE AFTER MID DAY INTO THE
EARLY EVE.  FNT MOVS TO THE E WITH A QUIET PERIOD UNTIL WAA BEGINS
TO AFFECT THE CWA LATER SAT NGT.  SW OR WSWLY FLOW GOING INTO NEXT
WK PROMISES TO KEEP WX PTRN ACTIVE AGAIN FOR AT LEAST THE FIRST HALF
OF THE WEEK.

&&

.AVIATION...07/18Z

DRY LINE MOVING TRHOUGH CENT IA AT MIDDAY IS PUTTING AN END TO
CONVECTIVE THREAT W OF A LINE FROM MCW TO DSM. KALO AND KOTM STILL
HAVE THREAT FOR TSRA...POSSIBLY SVR...THIS AFTN...BUT THAT THREAT
SHOULD END IN THE EAST 21-23Z. OTHERWISE...VFR CIGS/VSBY WILL RULE
THROUGH 06Z AND WINDS WILL BE GUSTY OUT OF THE SOUTH TO
SOUTHWEST...VEERING TO THE W IN THE EVENING. APPEARS THAT WRAP
AROUND LOW LVL MOISTURE WILL AFFECT CENT IA 06-14Z NW TO SE WITH
SOME MVFR CIGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVY 18Z-01Z FOR THE NORTH
HALF OF THE CWA FROM INTERSTATE 80 NORTH.

&&

AVIATION...MOYER
Hazardous weather outlook, Jun 7, 9:10 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT THU JUN 7 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
910 AM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD INTO THE WEST HALF OF IOWA THIS
MORNING...AND A FEW COULD BE SEVERE.  HOWEVER STRONG THUNDERSTORM
DEVELOPMENT IS LIKELY FROM NOONTIME THROUGH THE AFTERNOON ALONG AND
EAST OF INTERSTATE 35 WITH SEVERE STORMS QUITE POSSIBLE. THE HIGHEST
PROBABILITY WILL BE IN AREAS FROM WATERLOO TO OTTUMWA BY LATE
AFTERNOON.  ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS
SYSTEM...HOWEVER THE MOST LIKELY WILL BE WIND GUSTS OF UP TO 75 MPH
AND ISOLATED TORNADOES.

IN ADDITION...SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO AROUND 45
MPH...CAN BE EXPECTED THIS AFTERNOON AND EVENING MAINLY FROM
INTERSTATE 80 NORTH.

A WIND ADVISORY IS IN EFFECT FOR THE AREA ALONG INTERSTATE 80
NORTH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL MOVE INTO THE STATE BY SUNDAY AND CONTINUE
THROUGH MONDAY NIGHT STATEWIDE...AND OVER THE NORTH INTO
WEDNESDAY. IS IS TOO EARLY TO BE VERY SPECIFIC AS FAR AS SEVERE
POTENTIAL IS CONCERNED...HOWEVER AT THIS TIME IT APPEARS THERE IS
A THREAT FOR SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY ALONG AND EAST OF
THE INTERSTATE 35 CORRIDOR.

AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 1000 AM
THIS MORNING.

SMALL

In the hours before

Local storm report, Jun 7, 2:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     6 NNW KEOMAH VILLAGE    41.36N 92.57W
06/07/2007  E60 MPH          MAHASKA            IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Jun 7, 2:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     ALLERTON                40.71N 93.37W
06/07/2007                   WAYNE              IA   EMERGENCY MNGR

            2 FOOT DIAMETER TREE DOWN

&&

DEROY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

7.6 hours before the tornado, 233 km from the path. June 7, 2007.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 44 joules per kilogram, CIN -791, lifted condensation level 1362 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2007-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 372 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-791 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

4.4 hours after it, 233 km from the path. June 8, 2007.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1138 joules per kilogram, CIN -19, lifted condensation level 1462 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2007-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 194 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
937 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Centerville (TVK), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the touchdown began at 19:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 7, 2007

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 712:48 PM CDTEF0Marion, IA0.230
June 71:25 PM CDTEF0Wilkin, MN0.225
June 71:41 PM CDTEF1Otter Tail, MN5.8100
June 72:10 PM CDTEF2Otter Tail, MN7.0150
June 74:01 PM CDTEF2Marathon, WI7.3225$343,000
June 75:20 PM EDTEF0Hendry, FL1.240$8,000
June 74:26 PM CDTEF0Wood, WI0.040
June 74:31 PM CDTEF3Menominee, WI40.11,3203$15 million
June 75:37 PM CDTEF1Marinette, WI3.0200$12,000
June 75:47 PM CDTEF0Menominee, MI0.3125$20,000
June 76:16 PM CDTEF1Marinette, WI3.62001$8,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.